Alabama, 2018

Heavy Rain in Alabama, June 15, 2018

June 15, 2018 · NWS MOB · 1 event in 1 county or zone

Heavy rain caused minor damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain caused minor damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 15, 2:52 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 15, 2:52 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
352 PM CDT Fri Jun 15 2018

.NEAR TERM /Now Through Saturday/...A weak mid level circulation
continues to spin in the vicinity of southwest AL this afternoon,
while an associated weak mid level trough axis extends across much
of our region. A very moist airmass remains in place across our
forecast area under this feature this afternoon, with precipitable
water values estimated between 2" and 2.2" across the region. The
earlier convection near the coast has diminished as of 3 PM, but new
convective development is occurring over portions of southeast MS
and interior southwest AL where more sun has allowed for
destabilization on the northwestern periphery of the mid level
circulation. This convection will be need to be monitored closely as
it moves into Choctaw, Clarke, Wilcox and potentially Washington
counties this afternoon, as this portion of the region has received
heavy rainfall amounts on the order of 2" to 5" since Thursday
morning. Additional heavy rainfall could result in at least minor
flooding of low lying areas, but if heavier rainfall rates
materialize with some of these stronger storms, we cannot entirely
rule out very localized flash flooding.

Convection over the interior may tend to move/develop southwestward
into portions of southeast MS and farther south over southwest and
south central AL this evening per HRRR and WRF-ARW trends. This
activity may weaken with loss of daytime heating, with a potential
lull in convection during the mid to late evening hours. The weak
mid level circulation may become less discernible with time late
tonight into Saturday, but the associated plume of deep moisture
will continue to extend across our forecast area through Saturday
afternoon. Additional scattered to numerous showers and
thunderstorms may re-develop overnight into early Saturday morning,
particularly near coastal portions of the western FL panhandle and
southwest AL, while other isolated to scattered showers and storms
remain possible farther inland. We have trended the forecast close
in line with guidance from WPC, WRF-ARW and HRRR, which favors
higher QPF and POPs near the southwest AL and western FL coast (50-
60% coverage) between 06-12z, with values tapering farther inland.
Scattered to numerous showers and storms should develop inland with
time Saturday morning into afternoon. Plentiful deep moisture will
support a continued potential for locally heavy rainfall through
Saturday afternoon. Considering the heavy rains that have fallen
over a good portion of the area the past 24-48 hours, will keep a
limited potential of flooding highlighted in graphics and the HWO
through Saturday. No significant changes to temperatures were made.
/21

.SHORT TERM /Saturday night Through Monday night/...With the mid-
level disturbance exiting off to the northeast, we return to a
more typical summerlike pattern through the short term in terms of
shower and thunderstorm coverage. Expect chance PoPs (30-40%) and
scattered activity to develop both Sunday and Monday, primarily
during afternoon hours as it will be largely driven by daytime
heating. Localized heavy rainfall and frequent lightning will
remain the primary threats, though stronger storms will be capable
of producing gusty winds and perhaps some small hail as well. High
temps reach the upper 80s to around 90 each afternoon and lows
remain in the low to mid 70s each night. /49

.LONG TERM /Tuesday Through Friday/...The weather pattern remains
unsettled through next week as weak low pressure in the upper
levels persists over the northern Gulf coast region. The
combination of daytime heating and lingering deep-layer moisture
(PWATs at or above 1.75 inches) should support scattered
convection each afternoon and evening, with activity tapering off
each night. Thus, have opted to maintain our diurnal pattern of
chance/slight chance PoPs each day/night, respectively, throughout
next week. Temperatures to remain near seasonal, with highs in
the upper 80s to lower 90s and lows in the lower to mid 70s. /49

&&

.MARINE...Area marine observations indicate a light westerly flow
pattern prevalent this afternoon away from earlier outflow
boundaries. A light to occasionally moderate southwesterly to
southerly flow should develop tonight into Saturday as surface
ridging shifts over the eastern Seaboard and FL peninsula. Light
southeasterly flow then looks to return Sunday into early next week
as ridging builds westward over the north central Gulf and Gulf
Coast states. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  87  72  89  73  90  73  90 /  40  60  20  40  10  30  20  40
Pensacola   74  87  74  88  75  89  75  88 /  60  60  20  30  10  30  20  30
Destin      77  83  77  85  77  86  77  86 /  50  60  10  20  10  30  20  30
Evergreen   71  86  71  90  71  90  72  90 /  40  60  30  30  20  40  20  40
Waynesboro  70  88  70  88  70  89  70  89 /  30  70  20  50  10  30  20  40
Camden      70  87  71  90  71  90  72  90 /  30  60  30  40  20  30  20  30
Crestview   71  87  71  89  73  89  72  89 /  40  60  20  30  20  40  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 15, 5:08 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
608 AM CDT Fri Jun 15 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-161115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
608 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will continue today.
An isolated instance or two of flash flooding will also be possible.
A few of the stronger storms that develop will be capable of
producing brief strong and gusty winds, small hail and frequent cloud
to ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and thunderstorms will continue on Saturday,
becoming more scattered in coverage late this weekend into the middle
of next week. A slow moving system and a very moist airmass over the
area will bring at least a limited potential for flooding of low
lying and urban areas through Saturday. An isolated instance or two
of flash flooding will also be possible. A few of the stronger storms
that develop will be capable of producing brief strong and gusty
winds, small hail and frequent cloud to ground lightning strikes.

Increasing onshore winds and an increasing tidal cycle will bring
an increasing chance of dangerous rip currents Saturday night
into Monday.

GMZ630>632-634>636-650-655-670-675-161115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
608 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

A chance of thunderstorms is expected over area coastal waters.
Locally higher winds and seas will be likely in and near storms.
Waterspouts are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected each day over area coastal waters.
Locally higher winds and seas will be likely in and near storms.
Waterspouts are also possible.

In the hours before

Local storm report, Jun 15, 3:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLOOD            4 SE WINN               31.62N 87.86W
06/15/2018                   CLARKE             AL   EMERGENCY MNGR

            A PORTION OF TODDTOWN ROAD HAS WASHED OUT
            AND THE ROAD IS NOW CLOSED.

&&

RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Clarke

When
June 15, 3:30 PM CST to 4:00 PM CST
Where
Clarke County, 4 mi SE of Winn
Reported by
Emergency Manager
Coordinates
31.609, -87.872

Heavy rain caused a portion of Toddtown road to be washed out.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769393.